Texas, 2006High Wind in Texas, February 15 to 16, 2006
February 15 to 16, 2006 · NWS MAF · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 14, 2:21 PM CST, 9 hours 39 minutes earlier.
Area forecast discussion, Feb 14, 2:21 PM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED FIRE WEATHER SECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CST TUE FEB 14 2006
.SHORT TERM...
CURRENT WATER VAPOR IMAGERY SHOWS SOME MID TO UPPER LEVEL MOISTURE
MOVING INTO THE AREA. THIS IS REFLECTED AS HIGH CLOUDS IN THE
VISIBLE IMAGERY. HIGH CLOUDS WILL CONTINUE THROUGHOUT THE AFTERNOON
AND EVENING. TONIGHT...GFS FORECAST SOUNDINGS DEPICT US MIXING UP
TO NEARLY 500MB. EXPECT THIS WILL BRING SOME OF THE MOIST AIR FROM
700MB DOWN TO THE SURFACE...GIVING US HIGHER DEWPOINTS TONIGHT THAN
WE HAD LAST NIGHT. THE SURFACE PRESSURE GRADIENT TIGHTENS TONIGHT AS
A SURFACE LOW MOVES INTO THE PANHANDLE OF TEXAS. THIS WILL HELP TO
KEEP SURFACE WINDS UP OVERNIGHT. CURRENT RED FLAG WARNING FOR THE
GUADALUPE MOUNTAINS EXPIRES AT 15/03Z. THIS DOES NOT NEED ANY
ADJUSTMENT AT THIS TIME. RED FLAG CONDITIONS ARE EXPECTED TO
CONTINUE THROUGH 15/02Z AT THIS POINT.
.LONG TERM...
EXPECT CURRENT FETCH OF SUBTROPICAL MOISTURE TO MOVE EAST OF THE
FORECAST AREA WEDNESDAY MORNING AS A SHORTWAVE TROUGH IS PROGGED TO
MOVE THROUGH THE AREA BY THEN. THIS WILL RESULT IN MUCH BETTER
INSOLATION THAN TODAY AND STRONGER H85...IF NOT H7...WINDS MIXING
DOWN TO THE SURFACE. MAX TEMPS SHOULD PEAK AROUND 15 DEGREES ABOVE
NORMAL...WHICH IS QUITE WARM FOR THIS TIME OF YEAR...BUT NOT IN
RECORD TERRITORY. WILL GO AHEAD AND ISSUE A HIGH WIND WARNING FOR
THE GUADALUPE MOUNTAINS WHERE THESE SAME WINDS IN THE MID LEVELS
SHOULD ALLOW SUSTAINED WINDS TO EXCEED 40 MPH...WITH GUSTS OVER 60
MPH POSSIBLE. THE HIGH WIND WARNING WILL BE IN AFFECT FROM 15/12Z
TO 16/00Z.
H7 WINDS WILL ACTUALLY STRENGTHEN OVER THE GUADALUPE MOUNTAINS AFTER
16/00Z...WITH SOME OF THESE STRONGER WINDS SPREADING SOUTHWARD INTO
THE DAVIS MOUNTAINS. PROGS INDICATE H7 WINDS COULD BE AS HIGH AS 65
KT IN THE VICINITY OF THE GUADALUPE MOUNTAINS BY 16/12Z. SINCE
ANOTHER SHORTWAVE TROUGH WILL TRANSLATE EASTWARD INTO THE AREA
OVERNIGHT...WILL ISSUE A HIGH WIND WATCH FOR BOTH THE GUADALUPE AND
DAVIS MOUNTAINS WEDNESDAY NIGHT AS THE SITUATION MAY NOT BE AS CLEAR
CUT DUE TO THIS WAVE. A STRONG SURFACE CYCLONE THAT WILL DEVELOP
OVER SOUTHEAST COLORADO/NORTHEAST NEW MEXICO WEDNESDAY NIGHT...WILL
RESULT IN A TIGHT SURFACE PRESSURE GRADIENT OVER THE CWA WEDNESDAY
NIGHT. THEREFORE...EXPECT TEMPERATURES TO BE MUCH MILDER THAN
RECENT MORNING LOWS. HAVE TENDED LOW TEMPS TOWARD THE WARMER MAVMOS
OFFERINGS.
THE FAST FLOW ALOFT WILL CONTINUE THURSDAY...IF NOT A LITTLE MORE SO
THAN WEDNESDAY. SHOULD SEE TEMPS SIMILAR TO WEDNESDAY/S HIGHS ON
THURSDAY AFTERNOON AS H85 TEMPS DO NOT CHANGE MUCH. IT WILL BE
ANOTHER WINDY DAY AS THE BASE OF A SHORTWAVE TROUGH WILL PASS BY TO
THE NORTH...AND INCREASE THE HEIGHT GRADIENT ACROSS THE CWA. THIS
WILL POSSIBLY IMPART STRONGER WINDS TO THE SURFACE...WITH THE
WESTERLY DOWNSLOPE COMPONENT AIDING THE WARMUP. HAVE GONE WITH
READINGS THAT ARE MORE OF A COMPROMISE BETWEEN THE MET AND MAV
NUMBERS...SINCE THE GFS IS ACTUALLY COOLING H85 TEMPS DUE TO THE
PASSAGE OF THE AFOREMENTIONED SHORTWAVE TROUGH.
THE SHORTWAVE TROUGH THAT PASSES BY THE AREA TO THE NORTH ON
THURSDAY...WILL GIVE A COLD AIRMASS IN THE LEE OF THE CENTRAL
ROCKIES A PUSH TO THE SOUTH. DESPITE THE FAST FLOW ALOFT CONTINUING
OVER THE CENTRAL AND SOUTHERN PLAINS...THINK THIS WILL BE ENOUGH FOR
THIS AIRMASS TO MAKE IT WELL INTO THE AREA BY FRIDAY MORNING. THIS
MODIFIED ARCTIC AIRMASS WILL BE SHALLOW AT FIRST...SO THERE WILL
PROBABLY BE SOME EROSION OF THE COLD AIR ALONG THE LEADING EDGE.
HAVE LEFT FAIRLY WARM TEMPERATURES GOING FOR FRIDAY AFTERNOON FROM
VAN HORN TO THE BIG BEND. OVER THE REST OF THE CWA...HAVE UNDERCUT
GUIDANCE VALUES SINCE THE COLD AIR WILL LIKELY DEEPEN OVER THE AREA
MORE SO THAN MODELS INDICATING.
ALTHOUGH THE LATEST MEX DATA HAS COOLED TEMPS DOWN ON SATURDAY...
THINK EXTENSIVE CLOUD COVER WILL MAKE IT DIFFICULT FOR US TO REACH
THESE TEMPERATURES. HAVE LEFT THE COLDER TEMPS GOING THAT WERE
ALREADY IN THE GRIDS. STILL COULD SEE SOME LIGHT PRECIPITATION AS
H85 WINDS WILL LIKELY OVERRUN THE COLD AIRMASS...AND THERE IS A
MODICUM OF MOISTURE AVAILABLE. LEFT THE PREVIOUS SHIFTS MODE OF
PRECIPITATION THE SAME FRIDAY NIGHT THROUGH SUNDAY SINCE DIDN/T SEE
ANYTHING COMPELLING ENOUGH TO CHANGE IT. TEMPERATURES ON SUNDAY MAY
BE TOO WARM STILL AS MODELS HAVE A HABIT OF EXITING COLD AIRMASS TO
THE EAST TOO QUICKLY. MAY SEE A BRIEF WARMUP ON MONDAY BEFORE
ANOTHER SHOT OF COLDER AIR MOVES INTO THE AREA TUESDAY. STUCK CLOSE
TO THE GFS DATA AS IT WAS IN DECENT AGREEMENT WITH THE ECMWF AND
ENSEMBLES.
&&
.FIRE WEATHER...
WILL ALLOW THE CURRENT RED FLAG WARNING TO EXPIRE AT 15/03Z AS
WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET. THIS WILL ALSO ALLOW
TEMPERATURES TO COOL...AND RH/S TO INCREASE.
EXPECT A CONTINUATION OF DRY AND WARM CONDITIONS ACROSS THE BULK OF
THE FORECAST AREA THROUGH THURSDAY. THEREAFTER...COLDER AIR IS
EXPECTED TO MAKE IT INTO THE AREA...WHICH WILL ALLEVIATE FIRE
WEATHER CONCERNS FOR A FEW DAYS. EXPECTING STRONG WINDS IN THE
GUADALUPE MOUNTAINS WEDNESDAY...AND STRONG WINDS IN THE GUADALUPE
AND DAVIS MOUNTAINS WEDNESDAY NIGHT AND THURSDAY. 20 FOOT WIND
SPEEDS OVER MUCH OF THE AREA ARE EXPECTED TO BE AROUND 20 MPH
SUSTAINED. SINCE UNSEASONABLY WARM TEMPERATURES WILL COMBINE WITH
DRY AIR STILL OVER THE AREA...MINIMUM RH/S ARE EXPECTED TO BOTTOM
OUT IN THE 10 TO 15 PERCENT RANGE. THEREFORE...WILL ISSUE A RED
FLAG WARNING FOR ALL BUT THE LOWER TRANS PECOS...BIG BEND
REGION...AND PRESIDIO VALLEY.
WEDNESDAY NIGHT...INCREASED WINDS MAY PERSIST IN THE GUADALUPE AND
DAVIS MOUNTAINS AFTER SUNSET. NOT ONLY WILL ANOTHER HIGH WIND
WARNING POSSIBLY BE NECESSARY...BUT AN EXTENSION OF THE FIRE
WEATHER WATCH MAY BE NECESSARY INTO WEDNESDAY EVENING. WILL LET
LATER SHIFTS ASSESS THIS THREAT AS IT WILL BE MORE CLEAR CUT THAN
AT THE CURRENT TIME. ON THURSDAY...IT APPEARS SURFACE DEWPOINTS
WILL RISE A LITTLE MORE. HOWEVER...TEMPERATURES APPEAR TO BE
SUFFICIENTLY WARM FOR RH/S TO BE IN AT LEAST THE 10 TO 15 PERCENT
RANGE IN MOST LOCATIONS. THEREFORE...WILL ISSUE A FIRE WEATHER
WATCH FOR ALL BUT THE LOWER TRANS PECOS AND BIG BEND REGION. THIS
WATCH WILL BE IN EFFECT FROM 16/12Z TO 17/00Z.
ON THURSDAY NIGHT AND FRIDAY...A MODIFIED ARCTIC AIRMASS WILL PUSH
INTO THE AREA. MUCH COOLER TEMPERATURES WILL RESULT...SO ASIDE FROM
WINDS SHIFTING FROM THE WEST TO THE NORTHEAST...FIRE WEATHER
CONCERNS SHOULD BE MUCH LESS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 45 80 48 76 / 0 0 0 0
CARLSBAD NM 45 79 46 76 / 0 0 0 0
DRYDEN TX 47 81 50 80 / 0 0 0 0
FORT STOCKTON TX 52 83 51 82 / 0 0 0 0
GUADALUPE PASS TX 48 70 46 72 / 0 0 0 0
HOBBS NM 43 77 45 75 / 0 0 0 0
MARFA TX 37 72 34 72 / 0 0 0 0
MIDLAND INTL AIRPORT TX 46 79 46 77 / 0 0 0 0
ODESSA TX 48 80 47 78 / 0 0 0 0
WINK TX 45 84 47 83 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM CST TUESDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING FROM 6 AM CST WEDNESDAY TO 6 PM CST WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM NOON CST WEDNESDAY TO 6 PM CST WEDNESDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
HIGH WIND WATCH FROM 6 PM CST WEDNESDAY TO 6 PM CST THURSDAY FOR
THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF EDDY COUNTY.
FIRE WEATHER WATCH FROM 6 AM CST THURSDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...AND SOUTHERN LEA COUNTY.
TX...FIRE WEATHER WATCH FROM 6 AM CST THURSDAY TO 6 PM CST THURSDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
AND WINKLER.
RED FLAG WARNING FROM NOON CST WEDNESDAY TO 6 PM CST WEDNESDAY
FOR THE FOLLOWING ZONES...ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...AND WINKLER.
HIGH WIND WATCH FROM 6 PM CST WEDNESDAY TO 6 PM CST THURSDAY FOR
THE FOLLOWING ZONES...DAVIS/APACHE MOUNTAINS AREA...AND
GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 6 AM CST WEDNESDAY TO 6 PM CST WEDNESDAY
FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CST TUESDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
&&
74/67Hazardous weather outlook, Feb 14, 3:40 PM CST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CST TUE FEB 14 2006
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
340 PM CST TUE FEB 14 2006 /240 PM MST TUE FEB 14 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS UNTIL
8 PM MST THIS EVENING. RELATIVE HUMIDITIES AT OR BELOW 15 PERCENT
AND 20 FOOT WINDS OF 20 MPH OR GREATER WILL INCREASE FIRE HAZARDS
EARLY THIS EVENING. THE FIRE DANGER SHOULD DECREASE AS
TEMPERATURES COOL AND RELATIVE HUMIDITIES RISE ABOVE 15 PERCENT
LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDS WILL INCREASE OVER THE GUADALUPE MOUNTAINS WEDNESDAY AS AN
UPPER LEVEL TROUGH APPROACHES THE REGION FROM THE WEST. WESTERLY
WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 60 MPH CAN BE EXPECTED
THROUGH THE GUADALUPE MOUNTAINS BEGINNING EARLY WEDNESDAY MORNING
AND LASTING THROUGH THE DAY. THEREFORE A HIGH WIND WARNING HAS
BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FOR WEDNESDAY.
WITH RELATIVE HUMIDITIES OF LESS THAN 15 PERCENT AND 20FT WINDS
EXPECTED TO INCREASE TO 20 MPH OR GREATER...FIRE DANGER WILL
INCREASE OVER MOST THE AREA WEDNESDAY AFTERNOON. THEREFORE A RED
FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS EXCEPT THE LOWER TRANS PECOS AND THE BIG BEND AREA
FOR WEDNESDAY AFTERNOON.
THE STRONG WINDS ARE EXPECTED TO CONTINUE OVER THE GUADALUPE
MOUNTAINS AND SPREAD INTO THE DAVIS MOUNTAINS ON THURSDAY. WINDS
ARE EXPECTED TO CONTINUE FROM THE WEST AT 30 TO 40 MPH WITH GUSTS
TO 60 MPH WEDNESDAY NIGHT AND THURSDAY. THEREFORE A HIGH WIND
WATCH HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS FOR
THURSDAY.
HAZARDOUS FIRE WEATHER CONDITIONS WILL ALSO INCREASE AGAIN THURSDAY
AS 20FT WINDS INCREASE TO 20 MPH OR GREATER AND RELATIVE HUMIDITIES
DROP TO 15 PERCENT OR LESS OVER MOST OF THE AREA DURING THE DAY. A
FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS EXCEPT THE BIG BEND AREA AND THE LOWER TRANS PECOS
REGION THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- February 15, 12:00 AM CST to February 16, 4:00 PM CST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
High winds affected the Guadalupe Mountains of west Texas over Valentine's Day weekend. Sustained wind speeds were between 35 and 50 mph over a 40-hour period. Gusts were mainly in the 60 mph range; however, there were two extreme gusts, one to 91 mph and another to 93 mph. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, February 15, 20062 deaths · 13 injured · 1 event
- Ice Storm and Winter Weather in Iowa, February 15 to 16, 2006$42,000 · 22 events
- Strong Wind in Colorado, February 15, 2006$30,000 · 94 kt wind · 6 events
- Winter Storm in Wyoming, February 15 to 16, 20061 injured · 19 events
- Ice Storm and Winter Weather in Illinois, February 15 to 16, 2006$14,000 · 12 events
- Wildfire in Colorado, February 15, 20062 injured · 1 event
- Winter Storm in Wisconsin, February 15 to 16, 200612 events
- Winter Storm in South Dakota, February 15 to 16, 200610 events
- Winter Storm in Nebraska, February 15 to 16, 200610 events
- Heavy Snow and High Wind in Utah, February 15 to 19, 200680 kt wind · 9 events
- Winter Storm in Iowa, February 15 to 16, 20068 events
- Dust Storm in Arizona, February 15, 20067 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493041.